Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Norman, OK

August 28, 2018Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 28, 2018, 9:17 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 9:17 PM CDT (02:17 UTC)
Expired
Aug 29, 2018, 2:15 AM CDT
In force
5 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 165 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 10:00 PM CDTFLASH FLOOD1 W Roll, OKCOUNTY ROAD WASHED OUT ABOUT A MILE WEST OF ROLL. ESTIMATED 6 INCHES OF WATER FLOWING OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS54 KOUN 290217
FFWOUN
OKC045-129-290715-
/O.NEW.KOUN.FF.W.0044.180829T0217Z-180829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
917 PM CDT TUE AUG 28 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Ellis County in northwestern Oklahoma...
  Central Roger Mills County in western Oklahoma...

* Until 215 AM CDT.
  
* At 916 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern Roger Mills and southern Ellis 
  counties. Three to five inches of rain have already fallen over 
  portions of the warned area. Flash flooding is occurring or is 
  imminent.

* Some locations that will experience flooding include...
  Crawford and Roll, and areas just south of Arnett and Harmon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3610 9953 3586 9945 3559 9984 3583 9989

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:10 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 28, 9:10 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
910 PM CDT Tue Aug 28 2018

&&

.DISCUSSION...
The small complex of storms in northwestern Oklahoma have weakened
slightly but continue to produce heavy rainfall. Pops were
increased along the stalled front in this area for the rest of the
evening and overnight; although areal coverage is expected to
decrease overnight. The front is expected to continue its very
slow movement southeast and arrive to central Oklahoma around
sunrise with not much in the way of showers or storms. Winds,
however, will shift to northeast behind the front and clouds
should keep temperatures from rising much through the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  93 /  30  30  30  20
Hobart OK         72  88  72  98 /  40  20  10  10
Wichita Falls TX  77  97  74  98 /  10  20  10  10
Gage OK           62  80  68  96 /  40  20  10  10
Ponca City OK     69  82  68  91 /  40  30  20  20
Durant OK         75  95  73  94 /   0  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/11
Hazardous weather outlook, Aug 28, 11:49 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Tue Aug 28 2018

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected to develop across portions of northern
and west central Oklahoma late this afternoon and early evening
then spread southeast this evening and overnight. Some of the
storms could become strong to severe producing hail up to the size
of half dollars and wind gusts up to 65 mph. There is a Marginal
risk for severe storms along and northwest of line from Perry and
Kingfisher, to Weatherford and Hollis Oklahoma. The strong to
severe storms are expected to be primarily between 4 PM and 10
PM.

A few strong storms with gusty winds could be possible overnight
but the potential for severe storms will decrease late this
evening. Overall, heavy downpours and lightning will be the main
concerns.

.Heat...
Another very warm day is expected with heat index values reaching
between 95 and 105 this afternoon. Follow heat safety guidelines
and keep hydrated if you are outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue into Wednesday and Thursday,
although the potential of severe storms will be low. There will be
low chances of storms again Friday night through Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 28, 7:59 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT TUE AUG 28 2018

OKZ009-014-015-290130-
Roger Mills OK-Dewey OK-Ellis OK-
759 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 830 PM
CDT....

AT 756 PM CDT, strong thunderstorms were along a line extending from
5 miles north of Leedey to 6 miles northeast of Roll to 5 miles
southwest of Crawford, moving east-southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Leedey, Camargo, Crawford, Roll and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9928 3595 9897 3581 9938 3563 9984
      3578 9997
TIME...MOT...LOC 0056Z 283DEG 7KT 3594 9936 3585 9962 3576 9986

11
Special weather statement, Aug 28, 8:05 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
805 PM CDT TUE AUG 28 2018

OKZ007-290115-
Grant OK-
805 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
815 PM CDT....

AT 804 PM CDT, a strong thunderstorm was located near Manchester,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...

Locations impacted include...
Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3693 9803 3700 9808 3700 9779
TIME...MOT...LOC 0104Z 251DEG 19KT 3698 9802

11
Special weather statement, Aug 28, 8:08 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
808 PM CDT TUE AUG 28 2018

OKZ006-007-290130-
Alfalfa OK-Grant OK-
808 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 830 PM CDT....

AT 806 PM CDT, strong thunderstorms were along a line extending from
5 miles south of Manchester to near Great Salt Plains Lake, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wakita, Jet, Nash, Manchester and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3664 9804 3665 9831 3700 9804 3700 9782
TIME...MOT...LOC 0106Z 233DEG 26KT 3692 9807 3675 9821

11
Special weather statement, Aug 28, 8:24 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
824 PM CDT TUE AUG 28 2018

OKZ006-007-290200-
Alfalfa OK-Grant OK-
824 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 900 PM CDT....

AT 822 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Manchester to 4 miles east of Great Salt Plains Lake,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Wakita and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3670 9793 3671 9825 3700 9801 3700 9772
TIME...MOT...LOC 0122Z 241DEG 26KT 3698 9794 3676 9811

11
Special weather statement, Aug 28, 8:29 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT TUE AUG 28 2018

OKZ009-014-015-290200-
Roger Mills OK-Dewey OK-Ellis OK-
829 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills...
southwestern Dewey and south central Ellis Counties Until 900 PM
CDT....

AT 827 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Angora to 6 miles southwest of Roll to near Allison,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Leedey, Reydon, Strong City, Crawford, Roll and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3576 10000 3582 9985 3597 9955 3598 9909
      3581 9937 3581 9939 3560 9971 3546 10000
TIME...MOT...LOC 0127Z 274DEG 8KT 3586 9955 3572 9979 3560 10005

11
Special weather statement, Aug 28, 9:06 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
906 PM CDT TUE AUG 28 2018

OKZ014-290230-
Roger Mills OK-
906 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills County Until
930 PM CDT....

AT 904 PM CDT, a large area of strong thunderstorm extended from
near Durham to Roll, and from Reydon to near Cheyenne. Storms were
moving slowly east and northeast at 10 mph. Very heavy rainfall will
occur, along with strong wind gusts.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cheyenne, Reydon, Strong City, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3585 10000 3586 9970 3585 9969 3585 9966
      3584 9964 3584 9962 3586 9960 3585 9960
      3558 9944 3553 9999 3566 10000
TIME...MOT...LOC 0204Z 237DEG 8KT 3571 9974

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:26 PM CDTSpecial Weather StatementOUNDewey34 min
Aug 28, 7:32 PM CDTAreal Flood AdvisoryOUNEllis3 hr
Aug 28, 7:59 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 8:05 PM CDTSpecial Weather StatementOUNGrant10 min
Aug 28, 8:08 PM CDTSpecial Weather StatementOUNGrant22 min
Aug 28, 8:24 PM CDTSpecial Weather StatementOUNGrant36 min
Aug 28, 8:29 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 8:45 PM CDTAreal Flood AdvisoryOUNEllis, Roger Mills3 hr
Aug 28, 9:06 PM CDTSpecial Weather StatementOUNRoger Mills24 min
Aug 28, 10:09 PM CDTSpecial Weather StatementOUNEllis21 min
Aug 28, 10:18 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Aug 28, 10:41 PM CDTSpecial Weather StatementOUNGreer34 min
Aug 28, 10:44 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 10:58 PM CDTSpecial Weather StatementOUNEllis32 min
Aug 28, 11:08 PM CDTSpecial Weather StatementOUNEllis37 min
Aug 29, 12:09 AM CDTSpecial Weather StatementOUNHarper36 min
Aug 29, 12:21 AM CDTSpecial Weather StatementOUNBeckham24 min
Aug 29, 1:05 AM CDTFlash Flood WarningOUNEllis3 hr
Aug 29, 1:45 AM CDTAreal Flood AdvisoryOUNBeckham3 hr
Aug 29, 3:09 AM CDTAreal Flood WarningOUNEllis, Roger Mills3 hr
Aug 29, 3:59 AM CDTAreal Flood WarningOUNEllis3 hr
Aug 29, 7:35 AM CDTSpecial Weather StatementOUNBlaine25 min
Aug 29, 6:11 PM CDTSpecial Weather StatementOUNHughes34 min
Aug 29, 6:15 PM CDTSevere Thunderstorm WarningOUNHughes30 min
Aug 29, 6:40 PM CDTSpecial Weather StatementOUNHughes35 min
Aug 29, 6:55 PM CDTSpecial Weather StatementOUNHughes35 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.